Paragraph 13 reads: "Lagarde hurried back to talk with the patient. Yes, the patient said, she had been started on another antidepressant before her last attack, too. Lagarde explained Duffy’s theory concerning systemic mastocytosis to the patient. There is no cure for this overgrowth of cells, but patients can manage their symptoms by using antihistamines and avoiding medications that are thought to trigger an attack."
LISA SANDERS, M.D.
Published: Sunday, June 7, 2009 at 3:30 a.m.
Last Modified: Saturday, June 6, 2009 at 5:10 a.m.
1. SYMPTOMS – “Mommy, I’m afraid. Tell me what to do.” The child’s mother looked up at her 8-year-old daughter. “It’s going to be O.K.,” she said. “Just go get some help.”
The woman watched as her daughter left the public bathroom, where she now lay. She and her daughter had come to this store to pick up some new towels. But once inside the mother began to feel hot and dizzy. Her heart fluttered in her chest, and she felt as if she was going to be sick. She grabbed her daughter’s hand and hurried to the bathroom. Once there she suddenly felt as if she was going to pass out and laid down on the bathroom floor. That’s when she sent her daughter to get help.
Finally a store clerk came into the bathroom holding the little girl’s hand. The last thing the woman remembered was the look of horror on the clerk’s face as she saw the middle-aged woman lying on the floor in a pool of her bloody stool.
When the E.M.T.’s arrived at the store, the woman was unconscious. Her heart was racing, and her blood pressure was terrifyingly low. She was rushed to the emergency department of Yale-New Haven Hospital.
By the time she arrived at the emergency room, her blood pressure had come up and heart rate gone down, and she was no longer bleeding from her rectum. A physical exam uncovered nothing unusual, and all of the testing she had was normal, with one important exception: her blood seemed to have lost its ability to clot. If that problem persisted, she would be in danger of bleeding to death after even the smallest cut or abrasion.
The patient told the E.R. doctors that her only medical problem was anxiety that caused occasional panic attacks, and she had recently started taking an antidepressant for that. She didn’t smoke, rarely drank, worked in an office and was married with two children. She had been healthy her whole life until almost two years before, when the exact same thing happened to her; one day, out of nowhere, she had sudden, bloody diarrhea, her blood pressure dropped and she lost consciousness. Then, when she got to the hospital, doctors found that her blood would not clot.
Dr. Susanne Lagarde, a gastroenterologist, was asked by the medical team to see the patient to help figure out why she had bled from her gut. Lagarde introduced herself and then quickly reviewed the events leading up to the incident in the store. But she also wanted to know the details of the last time this happened to the patient. Did the doctors ever figure out why her blood didn’t clot? No, the patient said, they couldn’t figure it out in the emergency room, and the following week when she saw a hematologist a specialist in disorders of the blood her blood was completely normal.
Lagarde recommended a colonoscopy, a procedure that uses a small camera to look at the tissue of the large intestine, in order to determine why the patient bled. The most common cause of bloody diarrhea is inflammation of the delicate tissue of the large intestine. This can be caused by an infection or diseases like ulcerative colitis or Crohn’s, autoimmune disorders in which the white blood cells that are supposed to protect the body from invading pathogens mistakenly attack completely normal cells.
But when Lagarde looked through her scope she saw none of that. The delicate lining of the colon was damaged in several places, but it looked as if that injury was a result of oxygen-starved cells caused by the same low blood pressure that made the patient lose consciousness. So this wasn’t a problem of the gastrointestinal tract. The inability to clot turned a tiny trickle of blood from the injured tissue into a torrent. So what caused that combination of hypotension and difficulty in clotting? Certain severe infections can cause both. But there was nothing to suggest that she had an infection. There is a medication heparin that can cause a brief period of anticoagulation. Heparin is an intravenous drug that is used to treat patients who develop harmful clots. Intentional misuse of the drug seemed unlikely, and Lagarde couldn’t imagine any kind of accidental exposure. But one thing seemed clear: this patient needed a diagnosis before whatever it was that already happened twice happened again.
For doctors, perhaps the most powerful diagnostic tools available are a phone and a friend. Lagarde immediately thought of Dr. Thomas Duffy. Duffy was one of the smartest doctors she knew, and he was a hematologist. When Lagarde reached him, she quickly outlined the case: a middle-aged woman with two episodes of low blood pressure and a temporary loss of the ability to form blood clots. Did that bring anything to mind?
The phone was quiet for a moment. Then Duffy began to talk through his thought process. The clotting problem did sound like the kind caused by the drug heparin. But there is a type of white blood cell that makes heparin within the body. These cells, known as mast cells, also make another chemical, histamine, which, when released in high doses, can cause low blood pressure the other mysterious symptom this patient had. Under normal circumstances these mast cells are responsible for allergic reactions like flushing, itching and hives. (We take antihistamines to block these biological chemicals when we have allergies.) When there is a huge surge of histamine, the body goes into anaphylactic shock the most severe form of allergic response with a rapid drop in blood pressure, heart palpitations, nausea and diarrhea, which were all symptoms that this patient exhibited.
“I think it is very likely that this patient has systemic mastocytosis I can not think of anything else that would account for this unusual presentation,” Duffy offered in his elegant manner of speaking. Systemic mastocytosis is a rare disease in which the body accumulates too many mast cells. When this population of cells is exposed to certain triggers, they dump their huge stores of histamine, and in rare cases heparin, into the bloodstream, causing anaphylactic shock and blood that cannot clot. Certain drugs have been shown to stimulate this reaction in mast cells. This patient had just started taking an antidepressant before coming to the hospital. Was she taking any medications before her previous attack?
< br />Lagarde hurried back to talk with the patient. Yes, the patient said, she had been started on another antidepressant before her last attack, too. Lagarde explained Duffy’s theory concerning systemic mastocytosis to the patient. There is no cure for this overgrowth of cells, but patients can manage their symptoms by using antihistamines and avoiding medications that are thought to trigger an attack.
The patient followed up with Duffy, who was able to confirm the diagnosis with a blood test and a bone-marrow biopsy. Since then the patient has carefully avoided antidepressants. But she occasionally feels her heart flutter and stomach turn, symptoms that indicate that her mast cells are acting up for some reason, and she quickly takes her antihistamines, which rapidly neutralize the histamine and reverse the symptoms.
Thinking back, the patient says she has had these symptoms off and on for years. Her heart and stomach would flutter; she would become lightheaded and sometimes a little confused. Her doctors thought these incidents were an overreaction to stress panic attacks. “I didn’t believe it, but when so many people tell you the same thing you can’t help but think they are right,” she said. “I tried everything yoga, meditation, exercise.” None of it worked. She laughed, then added she now knows that what she really needed was a diagnosis and an antihistamine.